Hail, Hoke
- When
- March 17, 5:50 PM EST
- Where
- Hoke County, 3.45 mi S of Five Pts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.970, -79.370
Quarter and nickel sized hail was reported and one tree was blown down.
As a mid level ridge persisted over central North Carolina, several weak upper level disturbances moving atop the ridge crossed the region. One of these disturbances interacted with a moist and moderately unstable air mass as a back door cold front moved through the area, resulting in scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
As a mid level ridge persisted over central North Carolina, several weak upper level disturbances moving atop the ridge crossed the region. One of these disturbances interacted with a moist and moderately unstable air mass as a back door cold front moved through the area, resulting in scattered showers and thunderstorms. One of these storms became severe, producing quarter size hail and some minor wind damage. Some minor urban flooding was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 17, 2:15 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT SAT MAR 17 2012 .SYNOPSIS... A WEAK BACK DOOR COLD FRONT WILL SETTLE SOUTH THROUGH CENTRAL NC THROUGH TONIGHT. HIGH PRESSURE WILL FOLLOW AND RIDGE INTO NC FROM THE COASTAL MIDDLE ATLANTIC REGION THROUGH SUNDAY. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 315 PM SATURDAY... THROUGH EARLY TONIGHT: A SURFACE TROUGH/WEAK BACK DOOR COLD FRONT STRETCHED AT 18Z FROM NEAR KMRH-KSOP-KEXX...WHILE THE MORE NOTICEABLE COOLING RELATIVE TO TEMPERATURES OF FRI HAVE BEEN FOCUSED OVER NORTHEASTERN NC/SOUTHEASTERN VA OWING TO A MORE ONSHORE COMPONENT OF THE LOW LEVEL FLOW OFF OF COOL MIDDLE ATLANTIC COASTAL WATERS. THIS TRAILING MARITIME PUSH...ASSOCIATED ENHANCED CUMULUS FIELD PER VISIBLE SATELLITE IMAGERY...AND LOCATION OF A H85 TROUGH AXIS PER REGIONAL VWP DATA...WILL LIKELY MARK THE APPROXIMATE NORTHEASTWARD BOUND FOR THE POTENTIAL FOR DEEP CONVECTIVE DEVELOPMENT THIS AFTERNOON. ISOLATED TO SCATTERED CONVECTION WILL REMAIN POSSIBLE THROUGHOUT CENTRAL NC THIS AFTERNOON...GIVEN THE PRESENCE OF THESE TWO CONVERGENCE-FOCUSING BOUNDARIES AMIDST DEVELOPING WEAK TO MODERATE BOUNDARY LAYER (BL)-BASED INSTABILITY PER MODIFIED 12Z PROXIMITY RAOBS FOR REPRESENTATIVE BL PARCELS OF UPPER 70S-LOWER 80S TEMPERATURES OVER 50 TO 60 DEGREE DEWPOINTS...FROM NW TO SE. ALOFT...A PAIR OF VORTICITY MAXIMA STRETCHED FROM THE SC UPSTATE TO WEST-CENTRAL NC -- THE FORMER APPARENT ON SATELLITE IMAGERY AND MUCH STRONGER PER RUC MID LEVEL VORTICITY ANALYSES -- WILL DRIFT EASTWARD IN WEAK (10-15 KTS) WESTERLY MID LEVEL STEERING FLOW. THESE FEATURES MAY FOCUS CONVECTION FROM CENTRAL SC TO SE NC THIS AFTERNOON. STORMS HAVE ALSO ALREADY FIRED ON THE EAST-FACING SLOPES OF THE NC/VA BLUE RIDGE...AND THE CONVECTIVE ALLOWING MODELS (CAMS) CONTINUE TO INDICATE THE POTENTIAL FOR THESE TO PROPAGATE ON THEIR CONGLOMERATE OUTFLOWS -- AND WITH THE AFOREMENTIONED WEAK MID LEVEL STEERING FLOW -- EASTWARD INTO THE WESTERN PIEDMONT THROUGH EARLY THIS EVENING. SOME OF THIS ACTIVITY MAY CONTINUE EASTWARD ACROSS THE REMAINDER OF CENTRAL NC OVERNIGHT...THOUGH CONFIDENCE IS NOT HIGH ENOUGH TO CARRY MORE THAN A SLIGHT TO LOW CHANCE POP INTO THE NIGHT TIME HOURS. MOIST MARITIME NORTHEASTERLY FLOW FROM OFF THE ATLANTIC...WHICH HAS ALREADY SUPPORTED AN EXPANSIVE AREA OF MARINE STRATUS AND FOG ALL THE WAY DOWN THE MID ATLANTIC COASTAL WATERS TO NEAR KORF AS OF 18Z...WILL PROMOTE THE DEVELOPMENT OF LOW STRATUS AND FOG FROM NE TO SW ACROSS THE CWFA BETWEEN 04-10Z. GIVEN A LACK OF APPRECIABLE CAA EXCEPT OVER THE FAR NORTHEAST...LOWS WILL BE SIMILAR TO PREVIOUS NIGHTS - 52 TO 58... COOLEST NORTHEAST. OVERNIGHT: BEHIND THE FRONT...COOLER AND MOIST MARITIME NORTHEASTERLY FLOW IS EXPECTED TO RESULT IN SLIGHTLY COOLER OVERNIGHT LOWS TONIGHT...ESPECIALLY ACROSS THE NORTHEAST. THEREFORE...AM EXPECTING MIN TEMPS TO RANGE FROM THE LOWER 50S ACROSS THE NORTHEAST TO MID/UPPER 50S FURTHER SOUTH AND WEST. SUN AND SUN NIGHT: LOW STRATUS AND FOG WILL SLOWLY LIFT AND BURN OFF DURING THE MORNING AND MIDDAY HOURS...BUT SCT TO BKN 2000-3500 FT CLOUDS WILL LIKELY LINGER THROUGHOUT THE AFTERNOON. ANY PARTIAL CLEARING LATE IN THE DAY AND DURING THE EVENING WILL THEN CAUSE AREAS OF FOG AND/OR STRATUS TO REDEVELOP OVERNIGHT INTO EARLY MON. THE CLOUDS AND MORE NOTICEABLY COOLER AIR MASS (ONCE THE NORTHEASTERLY TO EASTERLY FLOW FULLY ENCOMPASSES CENTRAL NC TONIGHT)...SHOULD HOLD TEMPS IN THE 71 TO 78 DEGREE RANGE FROM VA TO SC STATE BORDERS. THE COOLER TEMPS AND RESULTANT WEAK INSTABILITY... AND ANTICYCLONIC FLOW IN HIGH PRESSURE RIDGING SOUTHWARD FROM THE COASTAL MIDDLE ATLANTIC (AND TO THE NORTH OF THE WEAK BACK DOOR FRONT FORECAST TO STALL/WASH OUT OVER SC SUN)...SHOULD RESULT IN LESSER CHANCES FOR CONVECTION THAN PREVIOUS DAYS. NONETHELESS...THE CONTINUED PRESENCE OF A MID LEVEL SHEAR AXIS THAT EARLIER SAT WAS ANALYZED FROM THE OH VALLEY TO THE NC COAST...AND APPROACH PASSAGE OF A SOUTHERN STREAM DISTURBANCE OVER MO THIS AFTERNOON...WARRANTS A SLIGHT CHANCE OF SHOWERS...MAINLY WITH HEATING SUN AFT-EVE. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 305 PM... RIDGE ALOFT OVER THE EASTERN UNITED STATES WITH SURFACE HIGH PRESSURE OFFSHORE. WEAK WINDS...PRECIPITABLE WATERS NEAR ONE INCH AND MINIMAL INSTABILITY AND POTENTIAL ENERGY SUGGESTS NO MORE THAN A ONE IN FIVE CHANCE FOR MEASURABLE RAIN... DIURNALLY DRIVEN BY AFTERNOON HEATING. LOW LEVEL THICKNESSES 25 TO 30 METERS ABOVE NORMAL WITH SOME MINIMAL REDUCTION IN INSOLATION BY CLOUDS DURING THE AFTERNOON. AFTERNOON HIGH TEMPERATURES 76 TO 81. LOW TEMPERATURES IN THE MID TO UPPER 50S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 305 PM... DEEP SLOWLY PROGRESSING TROUGH OR CUT OFF LOW OVER TEXAS WEDNESDAY MORNING ATTEMPTS TO REACH THE CAROLINAS LATE IN THE PERIOD... ALTHOUGH THE EAST COAST RIDGE RESISTS. MODEL SPREAD IN SOLUTIONS REDUCES CONFIDENCE... AS DOES LACK OF DECENT RUN TO RUN CONTINUITY WITHIN MODELS. MODELS FREQUENTLY TOO FAST WITH CUT OFF LOWS AND WILL FAVOR THE SLOWER GFS TIMING... THOUGH THIS MAY ALSO BE TOO FAST. WILL CONTINUE LOW CHANCES FOR MAINLY AFTERNOON SHOWERS OR A THUNDERSTORM FROM PREVIOUS DAYS INTO MID WEEK WITH RAIN CHANCES RISING TO 30 TO 40 PERCENT FOR FRIDAY AND SATURDAY AS WINDS ALOFT BEGIN TO INCREASE. AFTERNOON HIGH TEMPERATURES IN THE MID 70S. LOW TEMPERATURES MID AND UPPER 50S. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... AS OF 210 PM SATURDAY... VFR CONDITIONS...OUTSIDE OF SCATTERED SHOWERS AND STORMS MAINLY THROUGH THIS EVENING...WILL CONTINUE THROUGH EARLY TONIGHT. THESE CONDITIONS WILL THEN DETERIORATE TO IFR CEILINGS AND MVFR-IFR VISIBILITIES FROM NE TO SW BETWEEN 04-10Z...OWING TO MOIST MARITIME NORTHEASTERLY FLOW FROM OFF THE ATLANTIC. INDEED...AN EXPANSIVE AREA OF MARINE STRATUS AND FOG HAD ADVECTED ALL THE WAY DOWN THE MID ATLANTIC COASTAL WATERS TO NEAR KORF AS OF 18Z...AND THIS IS THE AIR MASS THAT WILL CONTINUE SOUTHWESTWARD AND CAUSE THE DETERIORATING AVIATION CONDITIONS ACROSS CENTRAL NC OVERNIGHT. CONDITIONS WILL GRADUALLY IMPROVE WITH HEATING ON SUNDAY...WITH VISIBILITIES BECOMING VFR AND CEILINGS LIFTING TO MVFR BETWEEN 13-16Z. LOOKING BEYOND 18Z SUNDAY: SCT TO BKN 2000-3500 FT CLOUDS WILL LINGER THROUGHOUT THE AFTERNOON SUN...AND ANY PARTIAL CLEARING LATE IN THE DAY AND DURING THE EVENING WILL CAUSES AREAS OF FOG AND/OR STRATUS TO REDEVELOP OVERNIGHT INTO EARLY MON. MORNING FOG OR STRATUS AND SCT TO BKN AFTERNOON CONVECTIVE CLOUD BASES GENERALLY BETWEEN 2500-3500 FT...AND ASSOCIATED ISOLATED TO WIDELY SCATTERED CONVECTION...WILL THEN RULE THROUGH THE MIDDLE OF THE WORK WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM... LONG TERM... AVIATION...MWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 412 AM EDT SAT MAR 17 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 412 AM EDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SAT MAR 17 2012
NCZ021-172145-
FORSYTH-
500 PM EDT SAT MAR 17 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 545
PM EDT...
AT 459 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LEWISVILLE...OR ABOUT 7 MILES SOUTHEAST OF EAST BEND...MOVING EAST AT
10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEWISVILLE...
PFAFFTOWN...AND WINSTON-SALEM.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
ISOLATED CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 196.
WINDS OF THIS MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. DUE TO THE SLOW MOVEMENT OF THESE STORMS...
LOCALLY HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS CAN BE
EXPECTED.
&&
LAT...LON 3611 8051 3614 8044 3622 8044 3626 8045
3626 8012 3603 8015 3603 8021 3600 8022
3600 8032 3597 8038 3598 8042 3601 8042
3606 8047 3604 8050 3605 8051 3609 8053
TIME...MOT...LOC 2059Z 283DEG 11KT 3613 8044
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT SAT MAR 17 2012
NCZ085-172215-
SCOTLAND-
534 PM EDT SAT MAR 17 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND COUNTY THROUGH 615
PM EDT...
AT 534 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EAST LAURINBURG...OR ABOUT OVER LAURINBURG...MOVING SOUTH AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL SOUTHEASTERN
SCOTLAND COUNTY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
ISOLATED DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE VERY HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3466 7946 3478 7948 3485 7934 3482 7935
3477 7933 3464 7944 3464 7946
TIME...MOT...LOC 2134Z 342DEG 3KT 3477 7939
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SAT MAR 17 2012
NCZ021-172230-
FORSYTH-
549 PM EDT SAT MAR 17 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 630
PM EDT...
AT 549 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PFAFFTOWN...OR ABOUT OVER WINSTON-SALEM...MOVING EAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STANLEYVILLE...AND
WINSTON-SALEM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 203.
THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WHICH WILL CAUSE
MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...
ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3623 8040 3623 8004 3601 8005 3603 8013
3603 8021 3600 8022 3600 8032 3598 8038
3597 8042
TIME...MOT...LOC 2149Z 274DEG 7KT 3614 8029
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT SAT MAR 17 2012
NCZ086-172315-
HOKE-
626 PM EDT SAT MAR 17 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS HOKE COUNTY THROUGH 715 PM
EDT...
AT 626 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BOWMORE...OR ABOUT 6 MILES WEST OF RAEFORD...MOVING SOUTHEAST AT 10
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BOWMORE...SILVER
CITY...AND RAEFORD.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
ISOLATED DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3484 7935 3494 7935 3497 7937 3500 7942
3503 7943 3514 7930 3496 7903 3495 7903
3484 7919
TIME...MOT...LOC 2226Z 299DEG 10KT 3499 7931
VINCENTThe Raleigh/Durham radar (KRAX), 111 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
1 hail. Local standard time, as filed.
Quarter and nickel sized hail was reported and one tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370036.